View Full Version : acne
Has anyone noticed that their acne got worse with their Lupus? I am not diagnosed yet but one of the many symptoms I'm having is awful acne. I have always had a little but use great products that pretty much keep it under control but lately it has been really bad and has spread to my jawline and neck (right below ears) and even my back. Yuck! My sister has Lupus and she thinks that it actually caused her to get acne as she NEVER got pimples before. I am 34 and feel like I'm way to old for acne!! Anyone else have this problem since developing Lupus or other autoimmune disease?
09-19-2007, 09:59 AM
Humm.. I have facial rash. Malar rash. Maybe yours isn't acne spreading but Lupus rash. It takes many forms. I don't know really anything about what Lupus does to the skin, or what it really looks.
Saysusie has great medical info in all aspects of Lupus..maybe she will drop by. I know Discoid Lupus and Subacute cutaneous lupus erythematosus, terms to research affect the skin. Sometimes I forget the skin is an organ too. The biggest.
My malar rash used to look like bumps, some hard, some dry, some just red and smooth. Iirritated like an allergic reaction would bring with a reddish undertone on the cheeks and nose. Sunburn.
Since dosing with Plaquenil I have a bump or two that lingers and still a mild sunburn look on the cheekbones and nose. Nothing that a little puddy and powder can't hid.
I hear when we try to dry acne, thinking it is from oily skin, we actually create more acne because the skin is responding to it drying.
Or, could you have become allergic to your facial products. Maybe a key ingredient?
Check it out...
09-19-2007, 10:12 AM
Hi Keri :lol:
I hope you don't mind, I moved your post here because it was dealing with symptoms and you are already a family member (not a newbie :lol: )
You say that you are not diagnosed with Lupus yet. May I ask if you have you ever taken Minocycline for your Acne? There are varying reports regarding this drug, some say it can help the symptoms of SLE, others say it can cause a form of drug-induced SLE. Minocycline hydrochloride is a semisynthetic derivative of tetracyline and is used for the treatment of acne. There have been cases of autoimmune hepatitis, systemic lupus erythematosus, or both associated with the use of minocycline.
Also, are you sure that your acne is getting worse? You may be seeing signs of a lupus rash, cutaneous lupus or discoid lupus. Eslewhere in these forums are explanations about each. It might be helpful for you to talk to your doctor about these symptoms to find out exactly what the cause is.
Peace and Blessings
Hi Saysusie. Right now I am using Proactiv products. I've been using them for about 2 years now and up until the past 3 months it has worked great. I was on tetracycline as a teenager (I'm 34) and Accutane at age 21 for a brief period of time. Since then I have taken no meds exept for a very occasional dose of antibiotics and 2 penicillin shots (age 26 and 28) for Strep Throat. I also take a daily vitamin. Other than that nothing. I really do think it's acne as some of them have white heads. Unless a malar rash can look like that?? I don't want to go back to GP because she doesn't know what's wrong, the rheumatologist has pretty much written me off and I'm still paying for the many blood tests, MRI and nerve test I had. If it doesn't clear up soon I will most likely go to a dermatologist.
It has occurred to me that this could be stress. I know stress can really mess with your immune system.
I was just curious if an autoimmune disorder could cause acne or make existing acne worse.
Thanks so much for your response.
09-20-2007, 11:10 AM
I had this. It was awful. I'm 30 and I just couldn't even believe it. I NEVER had bad acne. A little breakout (a pimple) within days of menstruation, but never anything beyond. I was diagnosed in January and while none of my doctors seem to think it is a big deal, I now have scars on my jawline close to my chin on either side. The breakouts were one on top of the other (every time one would begin to go away, another would start to appear) up until about a month ago. I've always been kind to my face using good products, but not even my religious cleaning regime would help. It has been awful (it has made me feel incredibly superficial when I thought I never really cared, no make-up etc.) It has been very emotional. However, it has finally stopped. I don't know if this is a result of being on plaquenil (almost a year now.) or something else. I switched to Olay products about four months ago from clinique so I don't know if that has contributed.
I hope it doesn't come back. I hope your's goes away...
Hi Librarian. Sorry to hear you have acne scars but happy that it's finally under control. Try Mederma for the scarring. It takes something like 6 weeks of regular use before you start to see a difference but really will make a difference! Those red marks you see though may go away in time w/o using a scar treatment. Sometimes a red mark left by a pimple can take time to completely go away. There's a name for those marks but don't remember what it is off the top of my head.
Anyway, my acne just got so bad so quickly that it was kind of alarming. My hair starting falling out at the same time too. A part of me thinks mabye stress is the culprit but more than likely it's this autoimmune thing. Nothing I can do about it though but try and relax and take it one day at a time. :)
09-21-2007, 06:33 AM
Just a note on the Clinique ...when I used it I was thinking it was hyperallergenic and natural and the best product out there ...then I broke out in little tiny blisters wherever I used it and then acne. I switched makeup brands (to Olay) and my skin cleared right up. This was pre-lupus tho. Now as a practising Lupie I hardly ever wear anything but lipstick because with my amazingly bright malar rash I always look like I have blush on ...on my nose as well as my cheeks maybe but blush all the same. I just keep telling myself that my rosey cheeks make me look healthy :-)
09-21-2007, 06:41 PM
I had never had bad acne as a teen or young adult, but when I was on the Prednisone, it was crazy - all over my forehead! Everyone is different - a Clinique product actually was the only thing that ended up working for me (funny, huh?)
Anyhoo, other things to consider: stress, diet, birthcontrol (what method can REALLY affect), medications, possible pregnancy..........
Once I got off most of my meds, especially the Prednisone, my acne levels have gone back to normal. Though, I do seem to still have more lip hair than I did pre-Prednisone (not sure if that is just age, but it's definitely fun! :lol: )
Good luck! I know sometimes it feels weird to obsess about looks when we're supposed to be worried about our bigger Lupus symptoms, but I know when I was feeling my worst is when I wanted to try to look my best. It lifted my spirits a bit and the acne was annoying to deal with.